What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 21, 11:56 AM MST, 4 minutes earlier.
Area forecast discussion, Sep 21, 11:56 AM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1256 PM MDT Wed Sep 21 2022
.SYNOPSIS...Severe thunderstorms and flash flooding are likely
across portions of the state today. High pressure will build into
the area for the end of the week and through the weekend.
&&
.DISCUSSION...
All the focus in the short term remains on the this afternoon
through this evening period where multiple weather hazards ranging
from flash flooding to thunderstorms with strong to damaging
winds are possible. Much of southeastern Utah is outlooked with a
moderate risk (category 3 of 4) for flash flooding through this
evening, and a Flash Flood Watch is in effect. Meanwhile, much of
western and northwest Utah is outlooked for a marginal (1 of 5) to
a slight (2 of 5) risk of severe weather, with damaging wind
gusts from thunderstorms being the primary hazard type. A Severe
Thunderstorm Watch is in effect for much of western and Northern
Utah through this evening.
A large upper-level low centered over Northern California is
moving slowly eastward today while deep subtropical moisture is
advecting northward across the state ahead of the trough, with
the deepest moisture in place over southeastern Utah. Meanwhile,
deep layer ascent and shear is increasing over western and
northwestern Utah ahead of the trough, with an area of 50 to 60
knots of shear spreading across the state. The large area of
ascent across southwestern utah will support numerous to
widespread shower and thunderstorm development this afternoon. The
special 18Z sounding from KSLC is indicative of the environment,
with 500-1000 J/kg of CAPE, deep layer sheer to 50 knots. With
this organized thunderstorms are expected with rotating updrafts
capable of producing large hail and damaging wind gusts.
Otherwise, farther south and east, deeper layer moisture, with PW
values over 1 inch will support very efficient rain processes, as
much of that moisture is available lower in the lower levels with
dew points in the mid to upper 50s across southern and eastern
Utah. Heavy rainfall over sensitive slot canyons and normally dry
washes will make flash flooding likely over several basins in
southern Utah this afternoon and evening.
Thunderstorms are expected to diminish in coverage overnight
tonight as instability for daytime heating wanes, bringing an end
to the multi hazard event. The upper level trough axis will still
not pass the forecast area until during the day on Thursday. While
most of the moisture will be swept out to our east tomorrow, there
will remain some showers and thunderstorm chances across eastern
Utah, although not with the same coverage of voracity as today.
Through the weekend and into much of next week, quiescent and
seasonable weather conditions will return. A ridge will redevelop
to our west this weekend, and then slowly build eastward across
the area through early next week. This will largely keep the
forecast area under dry northwesterly flow. By mid to late next
week, as the ridge axis shifts to our east, there is a chance for
some return of moisture and therefore isolated to scattered
showers and thunderstorms.
&&
.AVIATION...KSLC...Showers and thunderstorms with the potential for
gusty and erratic winds, heavy rain, and hail will be possible until
around 00z. Otherwise isolated to scattered showers and storms will
be possible until around 06Z. Winds will primarily be out of the
south before switching to northerly winds tomorrow around 18Z.
Predominantly VFR conditions expected for the period with the
potential of getting MVFR conditions when a storm is overhead.
.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms with
the potential for gusty and erratic winds, heavy rain, and hail will
be possible until around 00z. Otherwise isolated to scattered
showers and storms will be possible until around 06Z for most of the
CWA. Scattered storms are possible through mid-morning for central
and southern UT. Primarily southerly winds expected before switching
to diurnal wind changes overnight and into tomorrow. Predominantly
VFR conditions throughout the CWA with the potential of seeing lower
categories when a storm is overhead or nearby. Certain sites such as
KBCE and other valleys have good potential for fog and lowered
ceilings that could put their category into IFR or LIFR. The best
chance for these lowered flight categories is overnight.
&&
.FIRE WEATHER...
A moist southwest flow will remain in place across the area today
as a storm system over the West Coast starts to move inland.
Abundant moisture can be expected over the area, but especially
across southern and eastern Utah where widespread wetting rains
and scattered thunderstorms are expected. Farther north and west,
the airmass will be a bit drier, but isolated to scattered strong
thunderstorms producing gusty winds and hail will be possible
there. Outside of thunderstorms, the western valleys are expected
to see breezy conditions once again this afternoon.
As the storm system lifts across northern Utah late tonight into
tomorrow, the flow will turn westerly and cut off the moisture
surge. This will lead to a quick drying trend with only a few
lingering showers and thunderstorms by tomorrow afternoon. This
drier airmass will remain in place through the early part of next
week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Severe Thunderstorm Watch until 8 PM MDT this evening for
UTZ101>113-115>126-128-129.
Flood Watch until midnight MDT tonight for UTZ113-117-120-121-
128>131.
Flood Watch until 9 PM MDT this evening for UTZ122>125-127.
WY...Severe Thunderstorm Watch until 8 PM MDT this evening for WYZ021.
&&
PUBLIC...Church
AVIATION...Cecava
FIRE WEATHER...Church
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Sep 21, 11:11 AM MST, 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1211 PM MDT Wed Sep 21 2022
UTZ103-107-110-211830-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
1211 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of northwestern Cache
and northeastern Box Elder Counties through 1230 PM MDT...
At 1210 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Plymouth, or 15 miles northwest of Tremonton, moving
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portage and Washakie.
This includes the following highways...
Interstate 15 between mile markers 394 and 400.
Interstate 84 near mile marker 21, and between mile markers 31 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4179 11230 4189 11250 4200 11242 4200 11206
TIME...MOT...LOC 1810Z 213DEG 40KT 4191 11235
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Sep 21, 11:18 AM MST, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1218 PM MDT Wed Sep 21 2022
UTZ101-102-104-211900-
Northern Wasatch Front UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
1218 PM MDT Wed Sep 21 2022
...An area of strong thunderstorms will impact portions of
southwestern Weber...southeastern Box Elder...western Davis and
northeastern Tooele Counties through 100 PM MDT...
At 1217 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Grantsville, moving northeast at 45 mph. Additional
thunderstorms are developing across the southwest shore of the Great
Salt Lake.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ogden, Layton, Hill Air Force Base, Roy, Clearfield, Syracuse,
Clinton, South Ogden, Washington Terrace, Riverdale, Hooper, South
Weber, Marriott-Slaterville, Uintah, Weber State University, Great
Salt Lake South of the Causeway, West Haven, West Point, Plain City
and Sunset.
This includes the following highways...
Interstate 15 between mile markers 334 and 345.
Interstate 84 between mile markers 82 and 86.
Interstate 80 in Utah between mile markers 75 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.
&&
LAT...LON 4122 11193 4116 11192 4065 11252 4078 11275
4138 11233
TIME...MOT...LOC 1817Z 213DEG 40KT 4078 11246
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Sep 21, 11:32 AM MST, 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1232 PM MDT Wed Sep 21 2022
UTZ101-102-105-211915-
Salt Lake Valley UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
1232 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of western Salt Lake...
western Utah and east central Tooele Counties through 115 PM MDT...
At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ophir, or 11 miles south of Tooele, moving north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Tooele, Grantsville, West Jordan,
South Jordan, Stansbury Park, Ophir, Kearns, Salt Lake City
International Airport, Tooele Army Depot, Magna, Bingham Canyon Mine,
Oquirrh, Tooele Army Depot South, Stockton, Rush Valley, Erda,
Copperton and Lake Point.
This includes Interstate 80 in Utah between mile markers 91 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.
&&
LAT...LON 4080 11192 4028 11220 4037 11252 4085 11233
4078 11227 4079 11222 4084 11217 4085 11214
TIME...MOT...LOC 1831Z 197DEG 32KT 4038 11229
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Sep 21, 11:37 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1237 PM MDT Wed Sep 21 2022
UTZ115>117-211915-
Western Millard and Juab Counties UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
1237 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of northeastern Millard
and southeastern Juab Counties through 115 PM MDT...
At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Scipio, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oak City, Mills and Yuba Lake State Park.
This includes Interstate 15 between mile markers 195 and 209.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A severe thunderstorm watch remains in effect until 800 PM MDT for
central Utah.
&&
LAT...LON 3917 11229 3924 11242 3963 11218 3949 11189
TIME...MOT...LOC 1837Z 213DEG 22KT 3925 11231
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Sep 21, 11:38 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1238 PM MDT Wed Sep 21 2022
UTZ116-117-211915-
Central Mountains UT-Eastern Juab/Millard Counties UT-
1238 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of east central Millard
County through 115 PM MDT...
At 1238 PM MDT, Doppler radar was tracking a strong thunderstorm over
Meadow, or near Fillmore, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fillmore, Meadow, Holden, Flowell and Greenwood.
This includes the following highways...
Interstate 15 between mile markers 157 and 184.
US Route 50 between mile markers 110 and 119, and between mile
markers 137 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A severe thunderstorm watch remains in effect until 800 PM MDT for
central Utah.
&&
LAT...LON 3884 11237 3890 11251 3928 11229 3913 11200
TIME...MOT...LOC 1838Z 213DEG 22KT 3893 11239
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Sep 21, 11:58 AM MST, 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1258 PM MDT Wed Sep 21 2022
UTZ125-128-211930-
South Central Utah UT-Southern Mountains UT-
1258 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 130 PM MDT...
At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Henrieville, or 36 miles northeast of Kanab, moving
north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henrieville and Kodachrome Basin State Park.
This includes Utah Route 12 between mile markers 27 and 32, and
between mile markers 34 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3723 11187 3725 11207 3761 11203 3757 11172
TIME...MOT...LOC 1857Z 196DEG 25KT 3731 11197
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056207, 1056198, 1056208, 1056200, 1056209, 1056211, 1056199, 1056210, 1056212, 1056201, 1056205, 1056202, 1056213, 1056203, 1056204, 1056206.